1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

wow what was that all about!

Discussion in 'Type 1 Diabetes' started by tom79, Sep 25, 2011.

  1. tom79

    tom79 · Well-Known Member

    Messages:
    54
    Likes Received:
    2
    Trophy Points:
    28
    Only been type 1 a year now, had my HbA1c which was 6.5 or 7.5 i cant remember, but they said it is right where it should (they where impressed anyways haha)

    Last night I had my normal carbs with my normal shot (25 of novamix 30) which will always get my blood down to about 9 a couple of hours after eating, actually i had eaten a little more than usual because i had some onion bhajis also lol anyways...

    1 hour after eating i felt a bit weird so i tested by blood and it was 5.5, i had a little something to eat aware that so soon after taking my shot it should be much higher, and i test again and 4.5 going down and fast!!

    I then panic so down half a bottle of lucozade, it went upto 6 or so about 15mins after, then rise to 7 so i went down the shops to buy more lucozade as id ran out

    i got home about 15 mins or so after my last test and when i test again it was in the 4's again! panic set in, so i had a whole bottle of lucozade and some biscuits, and it wouldnt go above 5!

    so i then drink the other half of my drink from earlier, down a big glass of milk, eat yet more biscuits (about 5! i was in aright panic) followed by some bread and called 999 freaking out

    I think the mass food in the end helped because i went upto 15.. which i know is high but jeez what a nightmare!

    my fingers kill, from testing so much, my docs going to go nuts at using so many strips lol. and now im paranoid because i dont understand it!

    I think it is my fault though, its one of 2 things i think, i took my shot i take later in the day than normal (about 3 hours later) I also was quite busy that day also and more active.

    I need to sort it out i was doing well, this is a wakeup call big time! and a worry, i live alone and if i did pass out, well id be screwed.
     
  2. Paulaah

    Paulaah · Well-Known Member

    Messages:
    46
    Likes Received:
    3
    Trophy Points:
    28
    Hi tom79,

    I'm a type 1 and was only diagnosed in February, so forgive me if this is like the blind leading the blind because I'm still learning it all myself, and indeed find out loads from this forum!!!

    I was on Novomix 30 when I was diagnosed and a little while after, after having some really good control, I started getting what you are experiencing. With the help of a DSN we lowered my dose. She said that sometimes, due to the Honeymoon period, your pancreas can kick start and start spurting out a bit of insulin. It's apparently quite common for people's insulin needs to go down when you are going through this phase until the pancreas finally croaks.

    The only other thing is to look at what you were eating. If it was an indian, and it had a high fat content, that blocks the carbs getting into your blood so the insulin gets in quicker, but the carbs haven't turned to sugar and arrived in your blood so you hypo and then the sugar arrives in your system later.

    I can totally sympathise with you having to eat all that food. I had a week where I was constantly "feeding " the insulin until we worked out what the right dose was. It was exhausting. Toast became my enemy!!!! The whole experience was frightening and totally extreme. As for testing strips, your GP will have to get over himself!!! LOL!! But seriously, it's life or death, so what else can we do?!

    How have you been today?
     
  3. tom79

    tom79 · Well-Known Member

    Messages:
    54
    Likes Received:
    2
    Trophy Points:
    28
    yes it could be that! I had that before but i think it might have been also the shorter space of time between my 1st shot and 2nd when i think about it more, today all seems ok so far.. i just eaten and 1.5 hours after food and im 9.6 so when i get to 2 hours ill be where i should be im sure..

    Yer the doc has already freaked out at me once, i use about 8 to 10 a day (i was told to test in morning, before/after each meal and before bed, and maybe 1 or 2 tests between dinner and tea)

    WHen i had my review they said "oh you only need ot test 2 times a day"!! if thats true i burnt over 2 weeks worth last night lol
     
  4. moonstone

    moonstone · Well-Known Member

    Messages:
    204
    Likes Received:
    7
    Trophy Points:
    38
    You do NOT need to test 2 times a day aaaarrrrrgggghhhh you are doing it right. Don't stop doing what you're doing. And as for the impending hypo/marathon eating experience, well I'm 3yrs into it and it still happens to me sometimes, it happened just 2wks ago. I had 90g of carbs altogether and within an hour was still only around 7, but 3hrs later I'd gone up to nearly 23. As with you, it started 1hr after eating. This signifies (in my case, and I'm on novorapid) that for whatever reason, my injection was too much, because that's around the peak onset of the insulin. It could be the honeymoon as stated above; it could be that you did some exercise earlier in the day, so needed less insulin, you could have been ill, it could be all kinds of things. The fat thing (as stated above) is one possibility, also perhaps you ate less carbs than you thought. Or maybe you made a mistake with your injection by having your attention momentarily turned to something else - it happens. If you can't think of what it was, and it doesn't happen again, just chalk it up to experience. When it last happened to me I was considering the ambulance option too - and I was at work, surrounded by people! - but all you need to do is just keep eating + drinking - as long as you're above 4, just keep going, you just need to counteract that extra insulin. Best thing is lucozade/sweets before you have anything with fat in it eg milk, because the fat will slow down the absorption of the glucose, so stay away from milk next time. If you're slipping below 4 and you've eaten tons of carbs and you're on your own, consider the ambulance (I'm in the same boat). I called them once when I'd gone down to 1.9 within an hour of eating and had done the marathon lucozade thing and only made it to 2.1 - I started, I felt, going into some kind of strange world where I thought I might be beginning to fit and everything seemed out of my control, so I dialled 999. I also once called them when I was in the initial honeymoon/terrifying stage as the above poster has talked about - after my approx 30th hypo in 2wks I couldn't take it any more and called them out as I didn't think I'd be able to sort it out alone. They initially said "Oh right, hello, we usually only get called to hypos when someone's passed out" so I responded with "If I didn't call you now, who would ring you when I passed out - the ants??!". My message was received and understood ;)
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook